Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Louisville, KY

June 15, 2003Warren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 15, 2003, 10:20 PM CDT for Warren County, Kentucky. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 10:20 PM CDT (03:20 UTC)
Expired
Jun 15, 2003, 11:45 PM CDT
In force
85 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Warren County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 160320
FFWLMK
KYC227-160445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 1145 PM CDT

* AT 1012 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER ROCKFIELD...OR ABOUT 9 MILES SOUTHWEST OF BOWLING        
  GREEN...MOVING NORTHEAST AT 30 MPH. RAINFALL UP TO 4 INCHES CAN BE 
  EXPECTED OVER ISOLATED PARTS OF THE COUNTY BY 1130 PM CDT.   

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3702 8668 3685 8659 3680 8640 3695 8618
          3705 8614 3716 8642 3717 8660

$$
KIRKPATRICK
2 follow-up statements
000 
WGUS73 KLMK 160427
FFSLMK
KYC227-160445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 PM CDT SUN JUN 15 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR WARREN
COUNTY IN SOUTH CENTRAL KENTUCKY...

AT 1120 PM CDT...THE HEAVIEST RAINS HAD REACHED THE NORTHERN PARTS 
OF WARREN COUNTY...BUT MODERATE RAIN CONTINUED NEAR BOWLING GREEN. 
WEATHER SERVICE DOPPLER RADAR INDICATED SOME ISOLATED 2 INCH AMOUNTS 
OVER THE EASTERN HALF OF THE COUNTY.  FLOODING WAS OCCURRING AT 6TH 
AND STATE AND 6TH AND COLLEGE STREETS NEAR WESTERN KENTUCKY 
UNIVERSITY. 

RAIN WILL END OVER MOST OF THE COUNTY BY 1145 PM CDT.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$
KIRKPATRICK
000 
WGUS73 KLMK 160455
FFSLMK
KYC227-160515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 PM CDT SUN JUN 15 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1145 PM CDT  
FOR WARREN COUNTY IN SOUTH CENTRAL KENTUCKY HAS EXPIRED. 

FLOOD WATERS HAD RECEDED NEAR WESTERN KENTUCKY UNIVERSITY AS RAIN 
DIMINISHED. IN ADDITION TO THE HEAVY RAIN...THE STORM DOWNED SEVERAL 
TREES IN BOWLING GREEN. 

MODERATE RAIN WILL BE CONFINED TO EASTERN AND SOUTHERN SECTIONS OF
WARREN COUNTY THROUGH 1215 AM CDT. 

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:50 PM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUN 15 2003

SHORT TERM:

VERY SHORT TERM IS HOW TO HANDLE FLOOD WATCH. MODEL MASS FILEDS NOT
SO DIFFERENT NEXT 24 HRS... BUT CONSIDERABLE VARIETY OF QPF OFFERED
NEVERTHELESS.  WATER VAPOR IMAGERY AT MID AFTN SHOWING ELONGATED
WAVE ACRS CNTRL KY...DRIFTING EWD...WHILE POTENT S/W NOTED IN NE
ARKANSAS...LIFTED NEWD.  MEANWHILE OLE FNT HAS MADE IT ACRS THE OH
RIVER...AND WOULD NOT BE SUPRISED THAT IT MOVES NO FURTHER THE NXT
FEW DAYS. MM5 INDICATING PRECIPITABLE WATER VALUES 1.8 INCHES TNGT
AND THIS COMBINED WITH APRCHG ARKANSAS S/W...AND CONVG ALNG SAID
FNT...SHUD HELP INCREASE SHWR/TSTM CONVERAGE LATER THIS AFTN AND
EVNG. WE WILL EXTEND FLOOD WATCH TIL MIDNIGHT...SO EVNG SHFT DOES
NOT HAVE TO FIDDLE WITH ZONES IF THINGS BECOME ACTIVE.

ONE CAVEOT...PERSISTENT SHWRS/TSTMS IN ERN IND AND SRN
OHIO...LOCATED IN DEFORMATION OR CULL AREA...IN H5 FLOW TDA. MESO
ETA SHOWING DEFORMATION SETTING UP DURING THE WEE HOURS OVR OUR NRN
FORECAST AREA (FA) WITH TROPICAL-LIKE NOCTURNAL RAINS.  THIS IS NOT
TOTALLY OUT OF THE QUESTION...BUT CONFIDENCE LEVEL NOT THAT GREAT TO
HAVE A WATCH RUNNING ALL NIGHT...SINCE LCL MM5/GFS AND UMKET NOT
OFFERING THIS SOLUTION. WE WILL LET THE EVENING SHIFT EVALUATE THE
NEED FOR HEADLINES OVERNIGHT.

WITH FRONTAL BNDRY IN OUR AREA MONDAY...ALNG WITH EMBEDDED WAVE MOVG
THRU RGN IN SWLY FLOW ALOFT ... WILL AGAIN YIELD SOME SHWRS AND
TSTMS PRODUCING LCLY HVY RAIN. WILL KEEP LIKELY POPS GOING IN OUR
E-CNTRL AREAS...WITH 30-50 PCT ELSEWHERE.

HARD TO GET A FIRM HANDLE AT THIS POINT ON POP POTENTIAL FM
TUESDAY INTO WEDNESDAY...WITH NEBULOUS LOOKING PTN...AS A RESULT
WILL KEEP POPS IN THE LOW CHC CATEGORY.

.EXTENDED DISCUSSION...WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS EXTENDED FORECAST CYCLE ALTHOUGH GFS AND 0Z
MRF HAVE BOTH FLIPPED SOME IN THE DETAILS OF EXTENDED WEATHER. 12Z
GFS SUGGESTS YET ANOTHER INVERTED SURFACE TROUGH TO AFFECT KENTUCKY
ON THURSDAY ALTHOUGH THIS FEATURE IS POORLY RESOLVED AND IT QUICKLY
RETREATS SOUTH BY THURSDAY NIGHT. THE PERIOD OF LATE THURSDAY TO
EARLY SATURDAY LOOKS LIKE THE BEST BET FOR DRY WEATHER. BY LATE
SATURDAY AND INTO SUNDAY THE 0Z MRF SUGGESTS WAA PRECIPITATION WILL
SPREAD ACROSS THE LOWER OHIO IN RESPONSE TO TEXAS LOW PRESSURE. FOR
NOW WE WILL AVOID A FLOPPING FORECAST AND KEEP THE ENTIRE PERIOD DRY
ALTHOUGH BASED ON LATER MODEL DATA...MAY NEED TO ADD POPS TO NEXT
WEEKEND. NO REAL CHANGES TO EXTENDED TEMPS EITHER WITH NEAR CLIMO
THROUGH THE PERIOD.

.LMK...FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF CENTRAL KENTUCKY AND A
PART OF SOUTH CENTRAL INDIANA.

STUREY/JB
Hazardous weather outlook, Jun 15, 3:10 PM CDT, 7 hours 10 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WEAK FRONTAL BOUNDARY WILL REMAIN POISED ACROSS CENTRAL KENTUCKY
TONIGHT...WHILE A WAVE OF LOW PRESSURE RIDES UP AND ALONG SAID FRONT.
COPIOUS MOISTURE IN PLACE OVER OUR REGION...COUPLED WITH THE FRONT
AND LOW PRESSURE IN OUR VICINITY...WILL LEAD TO SCATTERED OR NUMEROUS
SHOWERS AND THUNDERSTORMS TONIGHT. LOCAL RAINFALL AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING.

IN ADDITION...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. SOME
OF THESE STORMS MAY ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...
ESPECIALLY MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE.

STUREY

In the hours before

Local storm report, Jun 15, 4:44 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
544 PM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    BRANCHVILLE               IN   FLASH FLOODS
06/15/03   PERRY                          DEEP WATER OVER
                                          BRANCHVILLE RD. ROAD
                                          IMPASSIBLE.

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:51 PM CDTFlash Flood WarningLMKSimpson114 min
Jun 16, 11:00 AM CDTFlash Flood WarningLMKLincoln90 min
Jun 16, 12:29 PM CDTFlash Flood WarningLMKLincoln91 min
Jun 16, 2:02 PM CDTFlash Flood WarningLMKFayette, Woodford3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.